Postural hemodilution in nephrotic edema: a cause of spurious hemorrhage after renal biopsy

Am J Kidney Dis. 1997 Apr;29(4):627-30. doi: 10.1016/s0272-6386(97)90349-8.

Abstract

A patient with massive edema caused by nephrotic syndrome showed a nine-point decline in hematocrit after an otherwise uneventful renal biopsy. Investigation showed no evidence of hemorrhage. The decrease in hematocrit was shown to be dilutional, occurring as a result of reabsorption of edema fluid into the vascular space that occurred during the patient's prolonged recumbency after the biopsy. The phenomenon was later reproduced in this patient under study conditions. The implications of this phenomenon are discussed in light of the pathophysiology of edema formation in the nephrotic syndrome.

Publication types

  • Case Reports

MeSH terms

  • Biopsy, Needle / adverse effects*
  • Edema / etiology
  • Edema / physiopathology*
  • Fluid Shifts*
  • Hematocrit*
  • Hemorrhage / diagnosis
  • Hemorrhage / etiology*
  • Humans
  • Kidney / pathology*
  • Male
  • Middle Aged
  • Nephrotic Syndrome / complications*
  • Nephrotic Syndrome / pathology
  • Posture*